Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 17, 1998, 11:30 AM CST for Howell County, Ozark County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1998, 11:30 AM CST (17:30 UTC)
- Expired
- Mar 17, 1998, 3:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 171732 FFWSGF MOC091-153-172130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CST TUE MAR 17 1998 * FLOOD WARNING FOR SOUTHERN HOWELL COUNTY - SOUTH CENTRAL MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 330 PM CST * SOME AREAS OR STREAMS AFFECTED HIGHWAY JJ IN SOUTHERN HOWELL COUNTY SPRING CREEK NEAR SOUDER IN OZARK COUNTY HIGHWAY 95 AND 181 ON BRYANT CREEK IN OZARK COUNTY HIGHWAY 142 WEST OF RTE E AND EAST OF RTE 17 IN HOWELL COUNTY * CAUSE AND EFFECT LIGHT TO MODERATE RAINFALL WAS BEGINNING TO FALL ON TOP OF A NEARLY SATURATED GROUND. AS IT FALLS IT WILL RUNOFF ON THE GROUND...AND MANY LOW WATER BRIDGES...STREAM AND CREEKS RUN OUT OF THERE BANKS. * FORECAST CONDITIONS THE RAIN WILL CONTINUE TO MOVE NORTH OUT OF NORTHERN ARKANSAS AND PICK UP IN INTENSITY THIS AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE. HOWELL COUNTY SHERIFF REPORTS THAT THREE LOW WATER BRIDGE CROSSINGS ON HIGHWAY JJ ARE UNDER WATER FROM HIGHWAY 160 TO HIGHWAY 142. VOLUNTEER WEATHER OBSERVERS IN OZARK COUNTY REPORT MANY CREEKS AND STREAMS ARE NEAR BANKFULL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:45 AM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Mar 17, 2:45 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CST TUE MAR 17 1998 06Z SFC ANALYSIS SHOWS SHOWS LOW PRESSURE OVER SOUTHERN OK MAKING VERY SLOW PROGRESS TO THE NORTHEAST. SATELLITE LOOP SHOWS THAT LOW PRESSURE IS NEARLY VERTICALLY STACKED INDICATING THAT THE SLOW FORWARD PROGRESS WILL CONTINUE IN THE SHORT TERM. REGIONAL RADAR COMPOSITE LOOP AND SATELLITE INDICATES THAT CONVECTION ALONG THE GULF COAST IS ONCE AGAIN ROBBING OUR AREA OF MOISTURE. PRESENTLY KSGF 88D ONLY SHOWING LIGHT SHOWERS OVER THE CWA. FORECAST PROBLEMS OF THE DAY ARE QPF RELATED. WHAT SHOULD WE DO WITH THE FFA PRESENTLY IN EFFECT FOR THE SE PORTION OF THE CWA? MODELS ALL IN GOOD AGREEMENT IN MOVING SFC LOW SLOWLY THROUGH SOUTHERN MISSOURI LATE TODAY AS 5H LOW SLOWLY EJECTS TO THE NE AND WEAKENS. MODELS HAVE BEEN TENDING TO TAKE SFC LOW TRACK A BIT FARTHER NORTH WITH EACH MODEL RUN. ETA 2M TEMPERATURE AND THETA-E PLOTS INDICATE WARM SECTOR OF SFC SYSTEM WILL LIFT NORTH WITH THETA-E RIDGING OVER SOUTH CENTRAL AND SOUTHEAST MISSOURI DURING THE DAY TODAY. IN GENERAL...UPPER DYNAMIC PARAMETERS FAVORING THUNDERSTORMS WILL WEAKEN WITH TIME TODAY...HOWEVER...SOME UPPER LEVEL COOLING ASSOCIATED WITH UPPER LEVEL LOW WILL HELP DESTABILIZE THE ATMOSPHERE TODAY. LEFT EXIT REGION OF 3H JET ALSO MOVING INTO ARKANSAS SOUTHERN MISSOURI. WOULD LIKE THE MENTION OF THUNDER IN SOUTHERN MISSOURI ZONES WITH BEST CHANCE IN THE WEST PLAINS AREA. ETA 6HR QPF SEEMS TO HAVE SLIGHTLY BETTER HANDLE ON PRECIPITATION THAT IS OCCURRING NOW WITH THE HEAVIEST PRECIPITATION OCCURRING OVER EASTERN KS. ETA MOVES THIS PRECIPITATION MAX INTO WEST CENTRAL MO TODAY. NGM PAINTS A BROADER AREA OF PRECIPITATION SOUTHERN MISSOURI TODAY. I STILL FEEL THERE IS ENOUGH OF A CHANCE OF CONVECTIVE RAINFALL OVER THE PRESENT FFA IN SOUTH CENTRAL MO...TO WARRANT EXTENDING IT THROUGHOUT THE DAY TODAY ESPECIALLY GIVEN THE LOW FLOOD GUIDANCE NUMBERS. TEMPERATURES WILL BE ANOTHER CHALLENGE TODAY. FWC/FAN/ETA 2M TEMPERATURE GUIDANCE VERY SIMILAR BUT WITH CLOUD COVER WOULDNT MIND TRIMMING BACK A COUPLE OF DEGREES. STILL KUNO MAY MAKE IT TO NEAR 60 WITH KJLN AND KSGF INTO THE LOW TO MID 50S. RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY): KJLN: CLOUDY WITH SHOWERS. A THUNDERSTORM ALSO POSSIBLE. HIGH LOW TO MID 50S. EAST WIND GRADUALLY BECOMING SOUTHWEST AT 10 TO 20 MPH. KSGF: CLOUDY WITH SHOWERS. A THUNDERSTORM ALSO POSSIBLE. HIGH IN THE MID 50S. EAST WIND GRADUALLY BECOMING SOUTHWEST 10 TO 20 MPH. KAIZ: CLOUDY WITH SHOWERS. HIGH 50 TO 55. EAST WIND AT 10 TO 20 MPH GRADUALLY BECOMING SOUTHWEST. KUNO (INCLUDES COUNTIES IN FFA): CLOUDY WITH SHOWERS AND THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. HIGH 55 TO 60. SOUTHEAST WIND 10 TO 20 MPH BECOMING SOUTHWEST. CCF: SGF WC 054/042 056/045 052 26953 JLN WC 054/040 056/045 052 26943 DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:09 PM CST | Flash Flood Warning | SGF | Texas | 111 min |
| Mar 17, 3:35 PM CST | Flash Flood Warning | SGF | Howell, Ozark | 2 hr |
| Mar 17, 4:14 PM CST | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| Mar 17, 4:14 PM CST | Flash Flood Warning | SGF | Dent | 6 hr |
| Mar 17, 4:49 PM CST | Flash Flood Warning | SGF | Shannon, Texas | 5 hr |
| Mar 17, 5:56 PM CST | Flash Flood Warning | SGF | Howell | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.